Background: Colitis is a rare but serious gastrointestinal complication associated with taxane-based chemotherapy in patients with cancer. The incidence, clinical presentation, and outcome of colitis in patients with breast carcinoma treated with taxane-based chemotherapy is not known.
Methods: The authors searched their electronic database and identified patients with breast carcinoma who were treated with taxane-based chemotherapy between January 1997 and December 1999. Patients diagnosed with colitis were identified and their presentation and clinical outcomes were analyzed.
Results: During the study period, 1350 patients received taxane-based chemotherapy. Sixty-four patients were admitted to The University of Texas M. D. Anderson Cancer Center (Houston, TX) (73 admissions) for gastrointestinal complications. Neutropenia and/or fever accounted for 56 of these admissions. Fourteen patients (16 admissions) were diagnosed with colitis. All had abdominal pain at median Day 6 of their chemotherapy cycle (range, 3-8 days), with or without other symptoms. Computed tomography scans of the abdomen and pelvis were abnormal for the 10 patients tested, whereas only 3 of the 9 patients who underwent radiographic abdominal series had abnormal findings. Two patients had a colonoscopy that confirmed the diagnosis of colitis. Blood cultures were positive in only 3 (20%) of 15 colitis events. All eight patients tested for Clostridium difficile toxin were negative. One patient died of sepsis. An autopsy subsequently revealed cecal ulceration. Two patients had bowel perforations requiring hemicolectomy. Colitis recurred in two patients after they resumed taxane-based chemotherapy without dose reduction. Dose reductions prevented the recurrence of colitis in seven patients. Treatment discontinuation of taxane-based chemotherapy also prevented disease recurrence.
Conclusions: Acute abdominal pain in patients with breast carcinoma treated with taxane-based chemotherapy signaled a potentially fatal colitis, and warrants aggressive supportive care. Dose reduction or discontinuation of taxane-based chemotherapy may prevent the recurrence of colitis.
(c) 2004 American Cancer Society.